Skip to Main Content

++

LEARNING OBJECTIVES

++

After completing this case study, the reader should be able to:

++

  • Understand the risk factors for the development of drug-induced torsades de pointes (TdP).

  • Differentiate TdP from other cardiac arrhythmias.

  • Select appropriate first-line therapy for acute treatment of TdP.

  • Identify appropriate dosing, common adverse effects, and monitoring parameters for pharmacologic agents used to treat TdP.

  • Discuss long-term approaches for the prevention of drug-induced TdP.

++

PATIENT PRESENTATION

++

Chief Complaint

++

“I was not feeling well, and I think I passed out.”

++

HPI

++

Nyagon Doellefeld is a 55-year-old woman who experienced syncope while parking her car in the parking lot of the neighborhood grocery store. There were no injuries from the accident, and she was brought to the ED for evaluation. She reports being in her usual state of relatively good health until she developed a “cold” approximately 4 days before admission. She called her primary care physician complaining of her upper respiratory tract symptoms, and the physician called in a prescription for erythromycin 500 mg QID for 10 days to her pharmacy. She took the first dose on the morning of admission. She started feeling that something was wrong on her way to the grocery store approximately 1 hour after taking the second dose of erythromycin. She reports symptoms of lightheadedness, shortness of breath, as well as palpitations while driving. She passed out while parking, and her car collided with another car with minimal impact, damage, or injury. On medic arrival, she was awake and alert but looked shaken. She was transported to the ED without further events. While being evaluated in the ED, she had another syncopal episode. ACLS protocol was initiated, and a rhythm strip showed TdP.

++

PMH

++

  • CAD S/P PTCA

  • Heart failure (EF 30%)

  • Dyslipidemia

  • Paroxysmal atrial fibrillation

++

SH

++

She lives with her husband and does not smoke or drink alcohol.

++

Meds

++

  • Carvedilol 3.125 mg PO BID

  • Pravastatin 40 mg PO once daily

  • Furosemide 40 mg PO BID (recently increased from 40 mg PO once a day due to increased edema)

  • Warfarin 4 mg PO once daily

  • Amiodarone 200 mg PO BID

  • Centrum Silver PO once daily

  • Ranitidine 150 mg PO once daily

  • Candesartan 8 mg PO once daily

  • Aspirin 325 mg PO once daily

  • Erythromycin 500 mg PO QID (started on the day of admission)

++

All

++

NKDA

++

ROS

++

The patient has no complaints other than those mentioned in the HPI

++

Physical Examination

++
Gen
++

The patient is awake on an ED bed in moderate distress

++
VS
++

BP 104/50, P 98 (200 during syncope), RR 30, T ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.